Virginia, 2006

Damaging Wind in Virginia, June 11, 2006

June 11, 2006 · NWS RNK · 1 event in 1 county or zone

A few red spruce trees were uprooted near the Visitors Center of the Grayson Highland State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few red spruce trees were uprooted near the Visitors Center of the Grayson Highland State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 12:20 AM EST, 59 minutes earlier.

Area forecast discussion, Jun 11, 12:20 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT SUN JUN 11 2006

.AVIATION...

WAVES TO TRACK ALONG A BOUNDARY WHICH IS DRAPED ACROSS THE REGION
OVERNIGHT AND SUNDAY AFTERNOON. CORFIDI VECTORS AND AREAS OF HIGHER
INSTABILITIES SUGGEST BULK OF CONVECTION TO STAY SOUTH OF THE AREA
AND INTO THE CAROLINA TONIGHT. HOWEVER...SHOWERS WITH SCATTERED
CONVECTION STILL POSSIBLE FOR THE AREA...ESPECIALLY THE MOUNTAINS
SITES. MAJORITY WILL SEE VFR CONDITIONS TONIGHT WITH MVFR
VISIBILITIES AND CLOUDS IN HEAVIER SHOWERS.

SUNDAY AFTERNOON AND EVENING...ANOTHER WAVE TO RUMBLE THROUGH THE
AREA. HEATING WILL INCREASE INSTABILITIES FOR THE AREA...THEREFORE
CHANCES FOR STRONGER CONVECTION HIGHER IN THE AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...
 (ISSUED 838 PM EDT SAT JUN 10 2006)

SHORT TERM /REST OF TONIGHT/...

SHOWERS/TSRA WEAKENING AS THEY CROSS THE NC BLUE RIDGE WITH LIGHT
SHOWERS EXITING THE SOUTHSIDE VA AREA. UPSTREAM...A BATCH OF SHRA
OVER SRN OH PROGGED TO MOVE INTO THE FORECAST OVERNIGHT. KEEPING
POPS HIGH IN THE WEST LATE TONIGHT...SHOULD SEE A GENERALLY NW TO
SE BAND OF SHRA. COOLED TEMPS A FEW DEGREES BASED ON CURRENT OBS
AND DEWPOINTS...BUT CLOUDS SHOULD PREVENT IT FROM FALLING TOO FAR.

PREV DISCUSSION...
 (ISSUED 735 PM EDT SAT JUN 10 2006)

AVIATION...UPDATED.
VFR CONDITIONS WILL LOWER TO MVFR CONDITIONS IN CLOUDS AND
CONVECTION TONIGHT INTO SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS
IN THE OHIO VALLEY WILL DROP SOUTHEAST INTO OUR AREA TONIGHT AND
SUNDAY. THE BEST CHANCE OF CONVECTION WILL OCCUR IN THE WESTERN
MOUNTAINS. LOW CLOUDS WILL PERSIST OVER THE MOUNTAINS WITH MVFR
CEILINGS AT BLF AND LWB CONTINUING INTO SUNDAY AFTERNOON. MOUNTAIN
OBSCURATIONS ARE POSSIBLE LATE TONIGHT INTO SUNDAY.

PREV DISCUSSION...
 (ISSUED 250 PM EDT SAT JUN 10 2006)

SHORT TERM /TONIGHT THROUGH SUNDAY/...

SOME UPPER DIFFLUENCE ON SUNDAY AS AN UPPER JET CROSSES THROUGH THE
MID ATLANTIC. DEEP MOISTURE SPREADS IN FROM THE OHIO VALLEY THIS
AFTERNOON AND EVENTUALLY SHIFTS SOUTH OF THE FORECAST AREA BY MONDAY
MORNING. MODELS SHOW GOOD Q-V FORCING ON TONIGHT AND AGAIN SUNDAY
EVENING.

LOW PRESSURE WILL BE TRACKING ALONG THE STATIONARY SURFACE FRONT
AND BY SUNDAY AFTERNOON WILL BE IN NORTHWEST NORTH CAROLINA. THIS
SHOULD ENHANCE THE CONVERGENCE AND THE SHEAR IN THE SOUTHERN COUNTY
WARNING AREA SUNDAY AFTERNOON. AHEAD OF THIS LOW...850 MB
TEMPERATURES GO UP A FEW DEGREES SO SOUTHEAST COUNTIES SHOULD BE
WELL INTO THE UPPER 80S ON SUNDAY.

STILL EXPECTING SHOWERS TO MOVE ACROSS THE NORTHERN HALF OF THE
COUNTY WARNING AREA TONIGHT. THEN THUNDERSTORMS WILL DEVELOP SUNDAY
AFTERNOON IN THE SOUTHERN HALF OF THE FORECAST AREA. INSTABILITY
WILL BE LOWER AND CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE
AROUND 1500-2000 J/KG...PLUS AREA IS IN A SLIGHT RISK ON THE STORM
PREDICTION CENTER DAY 2 FORECAST SO WILL ADD GUSTY WINDS POTENTIAL
ALONG WITH THE MENTION OF HEAVY RAIN FOR THE THUNDERSTORMS. MAY TAKE
UNTIL LATE IN THE DAY FOR STORMS TO BREAK THE CAP WITH 700 MB
TEMPERATURES AROUND +8 DEGREES BUT ENOUGH COOLING AT MID LEVELS
DURING THE EVENING FOR GOOD COVERAGE OF STORMS.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

SUNDAY NIGHT INTO MONDAY NIGHT THE SURFACE FRONT CONTINUES ITS TREK
SOUTH OF THE REGION. THE SPEED AND DISTANCE AT WHICH IT DOES THIS
VARIES FROM MODEL TO MODEL. THE GFS HAS A SLOWEST SPEED AND LEAST
TRAVELED DISTANCE AS COMPARED TO THE NAM. THESE MODELS DOING THIS
SEEM REASONABLE GIVEN THE SIGNIFICANTLY DIFFERENT SOLUTIONS EACH HAS
FOR THE PATH OF TROPICAL DEPRESSION NUMBER 1. THE NAM TAKES THE TD 1
TO LA/MS. THE GFS TAKES TD 1 ACROSS NORTHERN FLORIDA AND THEN ALONG
THE EAST COAST...MUCH IN LINE WITH THE OFFICIAL NHC TRACK. SO
ASSUMING NHC AND THE GFS SOLUTIONS ARE CLOSE TO WHAT REALITY WILL
BE...THIS LOW PROGRESSING ALONG THE EAST COAST WOULD HELP TO
INHIBIT ANY FRONTAL MOTION SOUTH...AND THEN PERHAPS LIFT THE FRONT
NORTH AGAIN INTO EASTERN PARTS OF THE AREA BY TUE/WED AS THE LOW
PASSES EAST AND THEN NORTHEAST OF THE REGION. GIVEN THIS...HAVE
FAVORED THE WETTER/COOLER SOLUTION OF THE GFS AS COMPARED TO THE
DRIER/WARMER NAM WHICH ALLOWS THE FRONT TO SAG FARTHER SOUTH OF THE
REGION TAKING THE BULK OF THE PRECIPITATION WITH IT. ALSO...THE GFS
IS MORE PROGRESSIVE IN CONTINUING THE TRAIN OF MESOSCALE CONVECTIVE
COMPLEXES HEADING OUT OF THE OHIO AND TENNESSEE VALLEYS INTO OUR
REGION. HAVE TRIED TO ADJUST POPS TO COINCIDE WITH WHEN THE GFS
SUGGESTS THE GREATEST POTENTIAL IS FOR SUCH A FEATURE TO INTERACT
WITH THE FRONT OVER OR NEAR OUR REGION. HPC GRIDS PICK UP WHERE I
LEAVE OFF TUESDAY INTO WEDNESDAY WITH EASTERN PARTS OF THE AREA
HAVING SMALL CHANCES OF PRECIPITATION DUE TO REASONING I MENTIONED
ABOVE.

PAST WEDNESDAY...THE FRONT GETS THE BOOT IT NEEDS TO COMPLETELY
CLEAR IN THE AREA IN THE WAY OF AN AREA OF HIGH PRESSURE SINKING
SOUTH OUT OF THE GREAT LAKES REGION INTO THE APPALACHIANS.
PRECIPITATION CHANCES BECOME REDUCED TO ONLY ISOLATED CHANCES OF
SHOWERS AND STORM FROM WEDNESDAY THROUGH FRIDAY...AND ALSO DURING
THIS TIME PERIOD THERE WILL BE A GRADUAL WARMING TREND. HEADING INTO
NEXT WEEKEND...OUR PRECIPITATION CHANCES WILL INCREASE SLIGHTLY...IN
PARTICULAR IN THE WEST...AS A COLD FRONT APPROACHES THE REGION.

AVIATION...

SHOWERS WILL DEVELOP IN THE OHIO VALLEY TONIGHT AND MOVE INTO THE
NORTHERN HALF OF THE FORECAST AREA AROUND 06Z. EXPECT MVFR CEILINGS
AND VISIBILITIES WITH THE RAIN. THE SHOWERS WILL DISSIPATE AFTER 12Z
SUNDAY BUT LOW CLOUDS WILL REMAIN OVER THE MOUNTAINS WILL MVFR
CEILINGS AT BLF AND LWB THROUGH THE END OF THE TAF FORECAST PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Jun 10, 4:29 AM EST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 AM EDT SAT JUN 10 2006

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-110930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
529 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING THUNDERSTORM COMPLEX IS EXPECTED TO MOVE INTO THE
CENTRAL APPALACHIANS LATE TONIGHT. WHILE THE STORMS WILL BE
WEAKENING AS THEY MOVE INTO THE AREA...THERE WILL BE A SLIGHT RISK
THAT THEY COULD PRODUCE DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE ACROSS THE REGION
SUNDAY. LOW PRESSURE WILL TRACK EASTWARD ALONG THE FRONT AND IS
EXPECTED TO GENERATE A LARGE AREA OF THUNDERSTORMS. THESE STORMS
WILL MOVE EASTWARD ALONG THE FRONT AND THROUGH THE AREA SUNDAY
AFTERNOON OR EVENING. WITH MODERATE INSTABILITY AND STRONG WINDS
ALOFT...ANY STORMS SUNDAY AFTERNOON OR EVENING WILL HAVE THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED LATE TONIGHT...AND INTO
SUNDAY.

NCZ003>006-019-020-VAZ011-013-014-016-017-022-032-033-043-044-058-
059-110930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
529 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE ACROSS THE REGION
SUNDAY. LOW PRESSURE WILL TRACK EASTWARD ALONG THE FRONT AND IS
EXPECTED TO GENERATE A LARGE AREA OF THUNDERSTORMS. THESE STORMS
WILL MOVE EASTWARD ALONG THE FRONT AND THROUGH THE AREA SUNDAY
AFTERNOON OR EVENING. WITH MODERATE INSTABILITY AND STRONG WINDS
ALOFT...ANY STORMS SUNDAY AFTERNOON OR EVENING WILL HAVE THE
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...
BUT MAY BE NEEDED ON SUNDAY.

VAZ018>020-023-024-034-035-045>047-WVZ043>045-110930-
CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
529 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
AND EVENING...THE STRONGER STORMS WILL BE TRACKING ALONG A COOL
FRONT WHICH IS EXPECTED TO BE WELL SOUTH OF THE AREA. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT EXPECTED.

JJ

In the hours before

Special weather statement, Jun 10, 11:15 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT SUN JUN 11 2006

NCZ001-002-018-VAZ015-110515-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
1215 AM EDT SUN JUN 11 2006

...AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH FAR
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST-
SOUTHEAST TOWARD PORTIONS OF NORTHWEST NORTH CAROLINA AND THE
GRAYSON HIGHLANDS OF VIRGINIA. THIS ACTIVITY WAS MOVING AT ABOUT
40 MPH AND WILL LIKELY BE AFFECTING WESTERN GRAYSON...WESTERN
ASHE AND WESTERN WATAUGA COUNTIES BY ABOUT 1230 AM.

THESE STORMS COULD BRING HAIL AND STRONG WINDS TO THE AREA. BE
ON THE LOOKOUT FOR THESE STORMS AND BE READY TO TAKE APPROPRIATE
ACTION IF WARNINGS ARE ISSUED.
Special weather statement, Jun 11, 12:08 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 AM EDT SUN JUN 11 2006

VAZ007-009-010-012-015-110615-
GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
108 AM EDT SUN JUN 11 2006

...A LINE OF THUNDERSTORMS MOVING THROUGH THE MOUNTAIN EMPIRE...

AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
RICHLANDS TO 8 MILES NORTH OF WHITETOP...MOVING EAST AT 30 MPH. THE
LINE OF THUNDERSTORMS WILL BE NEAR...RUGBY...CLIFFIELD AT 115 AM
EDT...TROUT DALE...MARION AT 120 AM EDT...VOLNEY...SUGAR GROVE AT
125 AM EDT...NEBO...FLATRIDGE AT 130 AM EDT...TAZEWELL AT 135 AM
EDT...MARION WYTHEVILLE AIRPORT AT 140 AM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Special weather statement, Jun 11, 12:12 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 AM EDT SUN JUN 11 2006

NCZ001>003-018>020-110615-
YADKIN NC-WATAUGA NC-WILKES NC-SURRY NC-ALLEGHANY NC-ASHE NC-
112 AM EDT SUN JUN 11 2006

...A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE NORTH CAROLINA
HIGHLANDS AND FOOTHILLS...

AT 107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MOUTH OF WILSON TO 4 MILES NORTHWEST OF BLOWING ROCK...MOVING EAST AT
35 MPH. THE LINE OF THUNDERSTORMS WILL BE
NEAR...WAGONER...SCOTTVILLE AT 120 AM EDT...STRATFORD...GLENDALE
SPRINGS AT 125 AM EDT...TWIN OAKS...SUMMIT AT 130 AM
EDT...WILBAR...WHITEHEAD AT 135 AM EDT...MC GRADY...HALLS MILLS AT
140 AM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
June 11, 1:19 AM EST
Where
Grayson County, 5 mi W of Volney
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
PARK/FOREST SERVICE
Coordinates
36.617, -81.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516138.